Clinical outcomes, histopathological patterns, and chemical analysis of Ayurveda and herbal medicine associated with severe liver injury—A single-center experience from southern India
Ayurvedic and herbal medicines (AHM) are known to cause varying degrees of drug-induced liver injury (DILI). Clinical, biochemical, histological spectrum and outcomes of AHM linked to severe DILI are not well studied.
Out of 1440 liver disease patients, 94 were found to have a severe liver injury and associated AHM intake. Thirty-three patients were suspected to have AHM-DILI on Roussel Uclaf Causality Assessment Scoring Method. Forty-seven and 30 of retrieved AHM samples were analyzed for heavy metals and hepatotoxic volatile organic compounds (hVOCs), respectively. Eleven patients ingested AHM from unregistered traditional healers (UTH). Clinicopathological outcomes were analyzed in 27 patients (who underwent liver biopsy) and outcomes with respect to chemical analyses were studied in 33 patients.
Males predominated (70.4%) with mean age 46.9±15.8 years. Mean follow up was 119.2±81.4 days. The median duration of drug intake was 28 days (10 – 84). Five patients died (18.5%). Hepatic encephalopathy, hypoalbuminemia, and hepatic necrosis were significantly associated with mortality (p < 0.005). Arsenic and mercury ingestion was significantly associated with death (p < 0.005). hVOCs were detected in more than 70% of samples. AHM intake from UTH was associated with higher mortality.
Adequate regulation and scrutiny regarding AHM use among the general population is an unmet need. Early liver biopsy after clinical identification of at-risk patients can expedite definitive treatment with a liver transplant.
KeywordsAyurveda Drug-induced liver injury Fibrosis Heavy metals Hepatotoxicity Herbal medicines Histopathology Liver biopsy Liver injury Liver necrosis Volatile organic compounds
Compliance with ethical standards
Conflict of interest
CAP, RP, AKJ, KLA, and PA declare that they have no conflict of interests.
The authors declare that the study was performed in a manner to conform to the Helsinki Declaration of 1975, as revised in 2000 and 2008, concerning human and animal rights. The protocol was approved by the Institutional Ethics Committee and informed consent was obtained from the study subjects. The authors are responsible for the findings and the content of the paper.
- 4.Chalasani N, Fontana RJ, Bonkovsky HL, et al. Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology. 2008;135:1924–34, 1934 e1-4.Google Scholar
- 7.Aithal GP, Watkins PB, Andrade RJ, et al. Case definition and phenotype standardization in drug-induced liver injury. Clin Pharmacol Ther. 2011;89:806–15.Google Scholar
- 11.Ou P, Chen Y, Li B, et al. Causes, clinical features and outcomes of drug-induced liver injury in hospitalized patients in a Chinese tertiary care hospital. Spring. 2015;4:802.Google Scholar
- 12.Björnsson E, Talwalkar J, Treeprasertsuk S, et al. Drug-induced autoimmune hepatitis: clinical characteristics and prognosis. Hepatology. 2010;51:2040–8.Google Scholar
- 15.Kleiner DE, Chalasani NP, Lee WM, et al. Hepatic histological findings in suspected drug-induced liver injury: systematic evaluation and clinical associations. Hepatology. 2014;59:661–70.Google Scholar
- 16.Chalasani N, Bonkovsky HL, Fontana R, et al. Features and outcomes of 899 patients with drug-induced liver injury: the DILIN prospective study. Gastroenterology. 2015;148:1340–52.Google Scholar
- 17.Kleiner DE, Chalasani NP, Conjeevaram HS, Bonkovsky HL, Russo MW, Davern TJ. Relationship of biochemical to histologic findings and the pathological pattern of injury among cases identified in the NIH Drug-Induced Liver Injury Network (DILIN) study. Gastroenterology. 2007;132:A773.Google Scholar
- 19.Saper RB, Phillips RS, Sehgal A, et al. Lead, mercury, and arsenic in US- and Indian-manufactured ayurvedic medicines sold via the internet. JAMA. 2008;300:915–23.Google Scholar
- 20.Navarro VJ, Barnhart H, Bonkovsky HL, et al. Liver injury from herbals and dietary supplements in the US drug induced liver injury network. Hepatology. 2014;60:1399–408.Google Scholar
- 22.Wahlang B, Beier JI, Clair HB, et al. Toxicant-associated steatohepatitis. Toxicol Pathol. 2013;41:343–60.Google Scholar
- 26.Neuberger M, Rappe C, Bergek S, et al. Persistent health effects of dioxin contamination in herbicide production. Environ Res. 1999;81:206–14.Google Scholar